Army: 11 Fort Bliss soldiers ill after ingesting substance

Clay Curtis
January 30, 2021

"On January 28, 11 Fort Bliss soldiers were injured after ingesting an unknown substance during a field training exercise", said Lieutenant Colonel Allie Payne. "Those two were previously admitted in critical condition and have notable improvement".

The injured personnel, including one warrant officer, two noncommissioned officers and eight enlisted members, are receiving treatment at William Beaumont Army Medical Center.

Drinking alcohol while on duty or during field training exercises is not allowed, she said.

No other soldiers were believed to be involved, Payne said. Early signs pointed to antifreeze or a similar substance that was mistaken for something else, said an Army official with knowledge of the incident who spoke on the condition of anonymity to discuss an ongoing investigation.

The injured service members, which include one warrant officer, two non-commissioned officers and eight enlisted members, are all now receiving treatment at William Beaumont Army Medical Center, where two of the soldiers are in critical condition.

An administrative investigation and an investigation from the Army Criminal Investigation Command are underway.

"Our primary concern remains the well-being of our soldiers, our families and the unit", Payne said.

Toyota beats Volkswagen in 2020 global auto sales
Toyota alone sold 8.69 million cars, down 10.5 percent, while production decreased 12.6 percent to 7.91 million vehicles. As a result, Toyota's 2020 group sales - including Lexus, Daihatsu and Hino - fell 11 per cent to 9.53 million units.

Officials said the soldiers thought they were drinking booze, which is banned at the base.

Antifreeze, also referred to as ethylene glycol, is unsafe, even in small amounts.

"For anyone who has ingested toxic levels of a substance like ethylene glycol, they require medications to help bind that substance, and allow it to be cleared from the system", said Scully.

Ingesting ethylene glycol can lead to serious kidney damage and organ failure.

All remained hospitalized, the Army said.

The first soldier entered the emergency room Thursday afternoon with symptoms, followed shortly by a second, she said.

Other reports by

Discuss This Article

FOLLOW OUR NEWSPAPER